Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 457, NWS Dodge City, KS

August 25, 1996Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 1996, 6:32 PM CDT for Ness County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1996, 6:32 PM CDT (23:32 UTC)
Expired
Aug 25, 1996, 7:20 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 252333
SVRDDC
KSC135-260020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT SUN AUG 25 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL KANSAS

   ...WESTERN NESS COUNTY
 
AT 630 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 7 MILES NORTH OF BEELER MOVING SOUTH AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 BEELER                           BY 700 PM CDT
 
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:40 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 25, 2:40 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT SUN AUG 25 1996

...SHORT TERM...

CURRENT PROFILER DATA SHOWS H5 S/W OVER ERN NEBRASKA AND WRN IOWA WITH
TRAILING AREA OF PVA BACK DOWN INTO WRN OKLAHOMA. THIS MATCHES VERY WELL
WITH THE ETA UPPER AIR...ESP THE FEATURE OVER WRN OK WHICH SHOWS UP AS
A NICE CLOUD SWIRL ON THE 1K VSBL. THE AVN ALMOST LOOKS BETTER WITH SFC
FEATURES...BUT AS IT HASN/T HAD A CLUE IN A WHILE WILL TEND TOWARDS THE
ETA THIS PACKAGE.

WITH WEAK PVA OVER AREA AND FAIRLY HIGH DWPTS...SOME CONVECTION IS
ALRAEDY ONGOING TO THE E AND SE OF DDC...AND SHOULD GO UNTIL A LITTLE
AFTER SUNSET. THERE ISN/T MUCH IN THE WAY OF SFC CONVERGENCE OVER THE
CWA...WHICH HAS BEEN THE MOST IMPORTANT FEATURE FOR OUR CONVECTION THE
PAST FEW DAYS...SO DOUBT THINGS WILL GET TOO ORGANIZED HERE. THERE IS A
WEAK LEE SIDE TROUGH OVER THE KS/CO BORDER...BUT DOUBT THAT MUCH WILL
HAPPEN OUT WEST WHERE ST/STCU HAS LINGERED MUCH OF THE DAY.

WILL KEEP PATCHY MORING FOG IN THE FORECAST...AFTER TALKING WITH ICT
AND GLD...AGREE THAT IT WILL BE MORE LIKELY OVER NRN AND N
CENTRAL KS...WITH MORE OF A WESTERLY COMPONENT TO THE WINDS AHEAD OF
ADVANCING WEAK FRONT. BUT ITS HARD TO TAKE FOG OUT WHEN WE ARE SO MOIST
AND ITS NOT A GIVEN THAT WE WON/T BACK A LITTLE BY DAWN.

...LONG TERM...

ON MONDAY A WEAK FRONTAL BOUNDARY WILL CROSS THE AREA...OR STALL OVER
THE AREA...OR JUST DIE HERE...ITS HARD TO SAY. PATTERN OVER THE RECENT
PAST HAS BEEN ONE WHERE TEMPS HAVE REMAINED BELOW NORAML OVER THE
SOUTHERN PLAINS...WHILE H5 S/WS MOVING ENE ACROSS THE NRN PALINS HAVE
KEPT THE ELEVATED MIXED LAYER CONISTANTLY OUT OVER THIS AREA WITH
WARMER TEMPS AND OCCASIONAL STRONG CONVECTION. THIS WILL CONTINUE TO BE
THE CASE WITH JUST THE BRIEFEST PUNCH OF WARM AIR ALOFT LATE
TONIGHT/TMRW FOLLOWED BY THE SAME N TO NE FLOW ALOFT AND E TO SE FLOW
AT THE SURFACE THAT HAS KEPT US COOL AND MOIST FOR WEEKS NOW.
AFFOREMENTIONED S/W WILL DIG SE...BRINGING ABUNDANT RAINS OVER OK ONCE
AGAIN...AND PROBABLY ERN KS. OVERALL...THINK WE WILL BE FAIRLY DRY WITH
THIS PATTERN...WITH NVA AND NO REAL TRIGGER AND BEST BAROCLINICITY TO
OUR WEST AND SOUTH. AND WHILE I WILL CARRY SLIGHT POPS TOMORROW...WILL
LEAVE THEN OUT MON NIGHT AND TUE.

DDC  065/084 063/084 063 22-
GCK  064/085 062/085 063 22-
EHA  062/087 060/086 063 22-
LBL  064/085 062/085 064 22-
HYS  065/084 061/084 061 32-
P28  068/086 064/086 065 42-

MCAVOY

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.